Health knowledge made personal
Join this community!
› Share page:

What is the best way to reduce my mother's high haemoglobin count of 192 d/ltr?


Posted by DEEPAK

Diabetic patient: 

She had a mild stroke and was not able to speak clearly for two days.  Her speech had got affected.  She conducted two ct scan and finally was able to speak.  Sonography was normal. 

However, the doctor advised to remove. discard  500 ml of blood initially.  She has done this.  Now at present after removing blood she still has got a high haemoglobin count of 192.  She is 74 years old.  Can somebody help. 

Seeing a Haemotologist is an option and i am trying to fix an appointment for that.  However a few questions:

Is this serious?

Is it ok if she travels on flight?

What do i have to do if Aspirin does not work as she has been told to take this regularly 300mg together with Omeprozele 20 mg 

 

 

What do i have to do?

 

 
Answers (1)
Sort by: Newest first | Oldest first

First things first.  Talk to your/her family physician about what you've mentioned above.  Tell him/her about your concerns.  And ask about her next steps.

I'm glad to hear that she's speaking again.  Out of curiosity, upon what part of her body was  her sonograph performed?  Carotid?  Heart?  BTW, CT scans are diagnostic, not therapeutic.  What I mean by that is that she didn't regain her speech b/c she had 2 CT scans.

Her diabetes definitely increased her risk of having a stroke.  It also increases her risk of heart attack & kidney failure, too.  So it's very important that she get & keep her sugars under control to minimize her risk for bad things in the future.

However, it also appears that she has too much blood in her body (polycythemia) which is why she had a therapeutic phlebotomy (removal of excess blood).  However, it would appear that she needs more than one therapeutic phlebotomy, at least enough to get her haemoglobin below 170d/L, depending upon her lab's upper limit of normal.

A haematologist specializes in blood conditions, so while it's important to get rid of excess blood, it's just as important to find out why she is making too much.  So yes, it's serious.  If you don't get to the bottom of this, she remains at risk for another stroke (or heart attack).  

I probably wouldn't recommend flying for now, not until she gets her blood count back into the normal range.  After all, you don't her having an event in mid-flight.

How do you know that aspirin doesn't work?  Talk to her haematologist about this.  The omeprazole is to protect her stomach lining from bleeding from (too much) aspirin.

Good luck! 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: